Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 9, NWS Topeka, KS

March 7, 2009Jackson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Mar 7, 2009, 7:40 PM CST for Jackson County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 7, 2009, 7:40 PM CST (01:40 UTC)
Expired
Mar 7, 2009, 8:03 PM CST
In force
23 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

County Jackson County, KS

The radar

The Topeka radar (KTWX), 60 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 7, 2:32 PM CSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.7 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2009-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2009-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 336 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
205 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1059 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
336 m²/s²
0-3 km storm-relative helicity
393 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 080140
SVRTOP
KSC085-080230-
/O.NEW.KTOP.SV.W.0009.090308T0140Z-090308T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
740 PM CST SAT MAR 7 2009

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN JACKSON COUNTY IN NORTHEAST KANSAS...

* UNTIL 830 PM CST

* AT 735 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES SOUTH OF POTAWATOMI RESERVATION...OR 17
  MILES NORTHWEST OF TOPEKA...MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  POTAWATOMI RESERVATION...
  HOYT...
  MAYETTA...
  DENISON...

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS
NOW...AND AVOID WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3941 9558 3940 9558 3922 9559 3921 9583
      3922 9592 3928 9594 3937 9591 3955 9556
      3941 9556
TIME...MOT...LOC 0140Z 240DEG 29KT 3927 9582

$$

BOUSTEAD
2 follow-up statements
000 
WWUS53 KTOP 080151
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
751 PM CST SAT MAR 7 2009

KSC085-080230-
/O.CON.KTOP.SV.W.0009.000000T0000Z-090308T0230Z/
JACKSON-
751 PM CST SAT MAR 7 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CST
FOR SOUTHEASTERN JACKSON COUNTY...

AT 749 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR MAYETTA...OR 19 MILES NORTH OF
TOPEKA...MOVING NORTHEAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
DENISON...
MAYETTA...

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS
NOW...AND AVOID WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3941 9558 3940 9558 3936 9558 3922 9559
      3928 9578 3933 9581 3938 9577 3955 9556
      3941 9556
TIME...MOT...LOC 0151Z 239DEG 33KT 3933 9570

$$

BOUSTEAD
000 
WWUS53 KTOP 080203
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
803 PM CST SAT MAR 7 2009

KSC085-080213-
/O.CAN.KTOP.SV.W.0009.000000T0000Z-090308T0230Z/
JACKSON-
803 PM CST SAT MAR 7 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JACKSON COUNTY
HAS BEEN CANCELLED...

AT 803 PM CST...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3941 9558 3940 9558 3936 9558 3922 9559
      3928 9578 3933 9581 3938 9577 3955 9556
      3941 9556
TIME...MOT...LOC 0203Z 239DEG 33KT 3938 9558

$$

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 7:26 PM CST, 14 minutes earlier.

Area forecast discussion, Mar 7, 7:26 PM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
726 PM CST SAT MAR 7 2009

.UPDATE...

UPDATED FOR MESOSCALE FORECAST.

&&

.DISCUSSION...

...MESOSCALE UPDATE...

01:15 RADAR IMAGERY INDICATING WELL STRUCTURED SUPERCELL JUST
NORTHEAST OF AMERICUS MOVING NORTHEAST. LOW LEVEL ORGANIZATION
SHOWS STRONG INFLOW NOTCH SIGNAL BUT STILL SOMEWHAT BROAD ROTATION
AT THIS TIME. CALLING AROUND TO SOME LOCAL STORM SPOTTERS/CHASERS
INDICATES NO REPORTS OF LOW LEVEL ORGANIZATION THUS FAR...SO NO
TORNADO WARNING HAS BEEN ISSUED AS YET. MODIFYING 00Z KTOP
SOUNDING FOR REPRESENTATIVE INFLOW NEAR EMPORIA INDICATES AROUND
20 J/KG OF CONVECTIVE INHIBITION TO SURFACE BASED CONVECTION...SO
SUPERCELL TSTM ITSELF MAY BE SLIGHTLY ELEVATED. DOWNSTREAM MESONET
OBS INDICATE GRADUAL MOISTENING WITH DEW POINT VALUES INCREASING
FROM LOWER 50S TO MID 50S. AT THE SAME TIME TEMPERATURES HAVE BEEN
STEADILY DROPPING HOWEVER...SO BELIEVE THAT SFC BASED CONVECTION
IS NOT AS LIKELY AT THIS TIME. WITH ANY INDICATION OF LOW LEVEL
ORGANIZATION WILL UPGRADE THE WARNING IF GOOD RADAR SUPERCELL
STRUCTURE MAINTAINS ITSELF.

OTHER MESOSCALE NOTES...LARGE SCALE LIFT BEGINNING TO SPREAD OVER
THE FORECAST AREA WITH RAIN SHOWER ACTIVITY DEVELOPING OVER NORTH
CENTRAL KS...LIFT NOTABLY ASSOCIATED WITH LEFT EXIT REGION OF
APPROACHING H300 JET. TEMPS ACRS NORTH CENTRAL KS HAVE BEEN
FALLING RAPIDLY...WILL HAVE TO PAY CLOSE ATTENTION TO SFC OBS TO
MAKE SURE RAIN SHOWER ACTIVITY DOES NOT EVOLVE INTO FREEZING RAIN
SHOWER ACTIVITY. AT THE MOMENT CNK ASOS MAINTAINING 36/35
READING...SO LIQUID PRECIP SHOULD PREVAIL OVER THE NEXT COUPLE
HOURS.

CAVANAUGH

&&

.AVIATION...

&&

.PREV DISCUSSION... /ISSUED 601 PM CST SAT MAR 7 2009/

UPDATE...

UPDATED FOR MESOSCALE FORECAST.

DISCUSSION...

..MESOSCALE UPDATE...

2345Z RADAR IMAGERY INDICATES SFC BOUNDARY EXTENDING FROM JUST
NORTH OF LAWRENCE WEST THROUGH SOUTHERN SHAWNEE COUNTY AND THEN
JUST SOUTH OF THE TOWN OF ESKRIDGE INTO NORTHERN MORRIS COUNTY.
MESONET OBSERVATIONS ACROSS EASTERN KS INDICATE A SFC TROUGH
NICELY OUTLINING THIS FRONTAL BOUNDARY AND A POSSIBLE MESOSCALE
LOW PRESSURE CIRCULATION ROUGHLY LOCATED OVER MORRIS COUNTY.
SURFACE FLOW SOUTH AND EAST OF THIS FEATURE HAS BEEN BACKING
POTENTIALLY INCREASING LOW LEVEL STORM RELATIVE HELICITY...IF
STORMS CAN REMAIN SURFACE BASED AS THEY MOVE NEAR INTERSTATE 35
NEAR EMPORIA. AT THIS TIME IT IS DIFFICULT TO DETERMINE IF STORMS
WILL REMAIN SFC BASED AS THEY APPROACH THE LYON COUNTY AREA...SFC
TEMPERATURES HAVE FALLEN BY A DEGREE OR SO AND SPC 23Z MESOSCALE
ANALYSIS INDICATES MIXED LAYER CINH HAS INCREASED TO 25 TO 50 J/KG
AS A RESULT. 00Z UPPER AIR SOUNDING MAY NOT OFFER MUCH INSIGHT
INTO THE LOWEST LAYER OF THE ENVIRONMENT HERE AS IT IS NORTH OF
THE SFC BOUNDARY. RIGHT NOW BEST ORGANIZED STORM IS TORNADIC
SUPERCELL OVER MARION COUNTY TRACKING EAST TOWARDS LYON
COUNTY...AT ITS CURRENT SPEED AND MOTION IT IS TRACKED TO REACH
WESTERN LYON COUNTY AT 7 PM CST. WILL KEEP A CAREFUL EYE ON SFC
OBS FOR ANY SIGNS OF COOLING OR WARMING AS SIGNS OF WHETHER LOW
LVL ENVIRONMENT IS COUPLED.

OTHER MESOSCALE OBSERVATIONS...THE STRONG SHORTWAVE TROUGH IS NOW
BECOMING INCREASINGLY NEUTRALLY TILTED AS IT PUSHES THROUGH
SOUTHERN CO. ANOTHER WEAKER LEAD SHORTWAVE TROUGH CONTINUES NORTH
THROUGH WESTERN NE AT THIS TIME...WHICH MAY BE AIDING COLD AIR
ADVECTION NORTH OF THE SFC BOUNDARY BISECTING THE FORECAST AREA.
LOW LEVEL H925 AND H850 PROFILERS SOUTH OF THIS BOUNDARY HAVE
BACKED AND INCREASED IN INTENSITY...SO LOW LEVEL JET LOOKS TO BE
SETTING UP WITHIN THE WARM SECTOR...AND SHOULD CONTINUE TO
GRADUALLY INTENSIFY OVER THE NEXT COUPLE OF HOURS. 21Z RUC
ANALYSIS INDICATES AS THIS FLOW BACKS AND INTENSIFIES POSITIVE
MOISTURE TRANSPORT WILL OCCUR OVER MUCH OF EAST CENTRAL
KS...LIKELY SUSTAINING ANY CONVECTION THAT MOVES EAST INTO EAST
CENTRAL KS THROUGH 9 PM CST. THREAT FOR SEVERE WEATHER CONTINUES
IN THE SVR WATCH AREA...ESPECIALLY IN EAST CENTRAL KS. LARGE HAIL
TO THE SIZE OF GOLFBALLS AND DAMAGING OUTFLOW WINDS LOOK TO BE THE
PRIMARY SEVERE WEATHER THREATS. CANNOT COMPLETELY RULE OUT TORNADO
THREAT IN THE WARM SECTOR...HOWEVER ABILITY OF CONVECTION TO
REMAIN COUPLED IS IN QUESTION. WILL UPDATE AGAIN AROUND 7 OR 730
WITH LATEST THOUGHTS ON BOUNDARY LAYER CONDITIONS.

CAVANAUGH

AVIATION...

PREV DISCUSSION... /ISSUED 538 PM CST SAT MAR 7 2009/

UPDATE...

UPDATED FOR THE 00Z TAFS.

DISCUSSION...

SEE PREVIOUS DISCUSSION.

AVIATION...

FOCUS ON THE NEAR TERM AS CONVECTION DEVELOPS/MOVES OVER TERMINALS
WITHIN THE NEXT FEW HOURS. SFC BOUNDARY HANGS JUST SOUTH OF A MHK
TO TOP LINE...AND SCATTERED STORMS HAVE BEEN DEVELOPING...
PROMPTING INCLUSION OF VCTS. AREA OF SUSTAINED CONVECTION WILL
MOVE INTO MHK WITHIN THE FIRST HOUR OF THE TAF PERIOD...AND
TOP/FOE AFTER 02Z. AT LEAST MVFR CIGS EXPECTED WITH THE
TSRA...BRIEFLY DROPPING TO IFR. POST-FRONTAL MVFR/POTENTIALLY IFR
STRATUS HANGS AROUND THROUGH THE MID-MORNING HOURS...BEFORE
SCATTERING OUT AS DRY AIR BEGINS TO MIX DOWN. WITH MAIN PIECE OF
UPPER LEVEL ENERGY STILL PROGGED TO COME THROUGH AFTER 06Z...VCSH
INCLUDED...BUT RA POSSIBLE IN THIS TIME FRAME ESPECIALLY AT
TOP/FOE. LOSS OF ELEVATED INSTABILITY NEGATES THUNDER MENTION
AFTER 06Z. VFR CONDITIONS AFTER 16Z.

LUNDE

PREV DISCUSSION... /ISSUED 318 PM CST SAT MAR 7 2009/

DISCUSSION...

SVR WX IS THE PRIMARY CONCERN THIS AFTN. SRN FRINGE OF INITIAL
SHRTWV TROF /DISCUSSED IN MID MRNG UPDATE AFD/ IS NOW MOVG THRU WRN
KS. LATEST SAT IMAGES INDC THAT SOME CLEARING HAS TAKEN PLACE OVR
CNTRL KS TO THE NORTH OF THE MAIN CI BAND. THIS HAS ALLOWED FOR
STEEP LO LVL LAPSE RATES TO DVLP IN AN AXIS FM SW KS INTO CNTRL KS
AND SOME SFC BASED CU HAVE DVLPD. CONCERN INITIALLY IS AS WRN KS
FORCING FOR ASCENT WORKS EWD INTO DEEPER MOISTURE...TSRA WL DVLP
ALNG THE FNT/LAPSE RATE AXIS FM SW TO NE THIS EVNG. MOISTURE STILL
OF SUBSTANDARD QUALITY LEADING TO ONLY MARGINAL INSTABILITY.
NEVERTHELESS...VERY STEEP MID LVL LAPSE RATES ATOP THE MODERATELY
MOIST BOUNDARY LAYER WILL LEAD TO ARND 500-1200 J/KG OF CAPE OVR THE
CNTRL AND SRN CWA THIS EVNG. AS ACTIVITY TO THE WEST MOVS INTO THIS
INSTABILITY...SOME SVR WX IN THE FORM OF WND AND HAIL IS POSSIBLE
GIVEN THE 50 KT OF EFFECTIVE BULK SHEAR. LATER THIS EVNG...MORE
WIDESPREAD ACTIVITY IS EXPECTED TO DVLP OVR THE CNTRL AND ERN CWA AS
THE MAIN UPPR LVL LO /NOW MOVG THRU NRN NM PER LATEST WV IMAGERY/
MOVS ITNO ERN KS. HAVE MAINTAINED LIKELY TO CAT POPS FOR MOST OF THE
AREA TONIGHT WITH MOST AREAS SEEING SOME PRECIP AT SOME POINT. MAIN
AREA FOR SVR WX LOOKS TO BE ALNG THE FNT...WHICH AT 20Z EXTNDD ALNG
THE INTERSTATE 70 CORRIDOR...AND SHLD CONT TO DROP SLOWLY SWD
TONIGHT. HAVE COOLED GOING LOWS FOR TONIGHT GIVEN THE UPSTREAM OBS
IN NEB. MET NUMBERS SEEMED CLOSER TO REALITY.

UPPER LEVEL SYSTEM WILL SHIFT EWD ON SUN MRNG AND HAVE MAINTAIN SOME
LO CHC POPS OVR THE ERN CWA IN THE MRNG...BUT THINGS SHLD DRY OUT BY
NOON. CLDS WL DECREASE FM W TO E THRU THE DAY WITH MOSTLY SUNNY
SKIES BY AFTN. LOOKS LIKE MIXING TO JUST BELOW H85 ON SUN AFTN WHICH
WLD GIVE HIGHS VRY CLOSE TO THE WARMER MAV NUMBERS AND IN LINE WITH
CURRENT FORECAST.

BOUSTEAD

SUNDAY NIGHT THROUGH TUESDAY...A SECONDARY STRONG SHORTWAVE TROUGH
DIVING SOUTH ALONG THE WESTERN CONUS COAST PER 12Z UPPER AIR
ANALYSIS WILL PULL NORTHEAST INTO THE CENTRAL PLAINS MONDAY NIGHT
BRINGING US OUR NEXT CHANCE AT TSTM ACTIVITY MONDAY AFTERNOON AND
THRU THE OVERNIGHT HOURS. SOUTHERLY FLOW LOOKS TO RETURN TO THE
PLAINS SUNDAY NIGHT WITH PRESSURE FALLS OVER THE HIGH PLAINS AS
THE SHORTWAVE TROUGH APPROACHES THE REGION. SOUTHERLY FLOW WILL
TAP INTO SOME SHALLOW GULF MOISTURE MONDAY MORNING BRINGING
MOISTURE BACK INTO EASTERN KS QUICKLY DURING THE DAY ON MONDAY.
BIGGEST CONCERN FOR TSTM CHANCES ARE THAT H850 FLOW VEERS WITH THE
APPROACH OF THE TROUGH ON MONDAY WARM AND DRY AIR FROM THE TX/OK
PANHANDLE REGION WILL EFFECTIVELY SHUNT DEEPER QUALITY LOW LEVEL
MOISTURE SOUTHEAST INTO SOUTHEASTERN KS AND INTO MO. WITHOUT
KNOWING THE DEPTH AND QUALITY OF THE LOW LVL MOISTURE FIELDS IT IS
DIFFICULT TO SAY FOR SURE WHAT OUR THUNDERSTORM CHANCES WILL BE IN
EASTERN KS...HOWEVER FEEL THAT WITH LIMITED POTENTIAL POTENTIAL
FOR BACKING OF LOW LEVEL WINDS...TSTM CHANCES ACROSS EASTERN KS
WILL BE LIMITED TO THE LATE AFTERNOON HRS OF MONDAY AND INTO THE
EVENING HRS BEFORE THE WARM...DRY LOW LVL AIR EFFECTIVELY TAKES
TSTM CHANCES EAST INTO MO. LEFT POPS IN THE FORECAST THROUGH MUCH
OF THE OVERNIGHT HRS AS RUN TO RUN CONSISTENCY OF THE EVOLUTION OF
THIS STORM SYSTEM HAS BEEN NOT HANDLED WELL BY THE MEDIUM RANGE
MODELS.

TUESDAY NIGHT THROUGH FRIDAY...THE PASSAGE OF THE STRONG SHORTWAVE
TROUGH TUESDAY MORNING THROUGH THE PLAINS WILL SEND A COLD
CANADIAN AIRMASS SOUTH INTO THE FORECAST AREA BRINGING
TEMPERATURES BELOW NORMAL THROUGH THE PERIOD. A SPLIT FLOW REGIME
LOOKS TO SET UP OVER THE CONUS WITH KS LOOKING TO REMAIN JUST ON
THE SOUTHERN EDGE OF THE NORTHERN STREAM FLOW ALOFT. THIS
NORTHWEST FLOW PATTERN SHOULD KEEP THE FORECAST DRY AND
TEMPERATURES BELOW NORMAL THROUGH FRIDAY. ECMWF INDICATES A
SOUTHERN STREAM SHORTWAVE TROUGH MOVING NORTHEAST THROUGH THE
SOUTHERN PLAINS WEDNESDAY NIGHT INTO THURSDAY...POSSIBLY BRINGING
SOME CLOUD COVER NORTH INTO THE CWA. THE TROUGH LOOKS TO REMAIN
FAR ENOUGH SOUTH TO PRECLUDE ANY SIGNIFICANT RETURN FLOW AND
CHANCE OF PRECIPITATION.

FRIDAY NIGHT AND SATURDAY...GENERALLY FOLLOWED HPC GUIDANCE. GFS
AND ECMWF INDICATE WEAK RIDGING ALOFT SO SAW NO REASON TO
INTRODUCE ANY POPS OR STRAY SIGNIFICANTLY FROM NATIONAL GUIDANCE.

CAVANAUGH

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CAVANAUGH/99/99
Hazardous weather outlook, Mar 7, 2:42 PM CST, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
242 PM CST SAT MAR 7 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-082045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
242 PM CST SAT MAR 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A NEARLY STATIONARY
BOUNDARY EXTENDING FROM NEAR SALINA NORTHEAST TO SAINT JOE THIS
AFTERNOON. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL
UP TO GOLFBALL SIZE AND DAMAGING OUTFLOW WINDS OF UP TO 70 MPH
POSSIBLE THROUGH THE EVENING HOURS. SEVERE THUNDERSTORM ACTIVITY
IS MOST LIKELY FOR AREAS ALONG AND SOUTHEAST OF THE FRONTAL
BOUNDARY THIS AFTERNOON AND THIS EVENING. THUNDERSTORM ACTIVITY IS
EXPECTED TO CONTINUE INTO THE OVERNIGHT HOURS...ESPECIALLY ACROSS
PORTIONS OF EAST CENTRAL KANSAS...BUT THE SEVERE THUNDERSTORM
THREAT IS EXPECTED TO DIMINISH SOMEWHAT AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS FOR MUCH OF EAST CENTRAL
KANSAS MONDAY AFTERNOON...AND FOR THE ENTIRE AREA MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND THIS EVENING
FOR AREAS ALONG AND SOUTHEAST OF A SALINA TO HOLTON LINE.

CAVANAUGH

In the hours before

Local storm report, Mar 7, 7:07 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
707 PM CST SAT MAR 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             3 SSW DUNLAP            38.54N 96.39W
03/07/2009  E0.88 INCH       MORRIS             KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Mar 7, 7:16 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
716 PM CST SAT MAR 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             4 W AMERICUS            38.51N 96.34W
03/07/2009  E1.75 INCH       LYON               KS   LAW ENFORCEMENT

&&

BYRNE
Local storm report, Mar 7, 7:18 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
718 PM CST SAT MAR 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             11 N EMPORIA            38.57N 96.17W
03/07/2009  E0.88 INCH       LYON               KS   TRAINED SPOTTER

            COVERING GROUND

&&

BYRNE
Local storm report, Mar 7, 7:24 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
724 PM CST SAT MAR 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     HAIL             11 N EMPORIA            38.57N 96.17W
03/07/2009  E1.25 INCH       LYON               KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Mar 7, 7:29 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
729 PM CST SAT MAR 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     HAIL             4 S ADMIRE              38.58N 96.10W
03/07/2009  E1.75 INCH       LYON               KS   NWS EMPLOYEE

&&

BYRNE
Special weather statement, Mar 7, 7:38 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
738 PM CST SAT MAR 7 2009

KSZ039-055-080230-
OSAGE-SHAWNEE-
738 PM CST SAT MAR 7 2009

...SIGNIFICANT WEATHER ALERT FOR SHAWNEE AND OSAGE COUNTIES...

THROUGH 830 PM CST...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 40
MPH ACROSS PORTIONS OF SHAWNEE AND OSAGE COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL...WINDS UP TO 40 MPH AND HEAVY RAIN. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE BURLINGAME...AUBURN...SCRANTON...
CARBONDALE...SOUTH TOPEKA...PAULINE...BERRYTON AND RICHLAND.
MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 156 AND 187
COULD ALSO BE AFFECTED.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 6:08 PM CSTSevere Thunderstorm WarningTOPMorris52 min
Mar 7, 6:41 PM CSTSevere Thunderstorm WarningTOPLyon, Morris49 min
Mar 7, 6:57 PM CSTSevere Thunderstorm WarningTOPLyon, Wabaunsee48 min
Mar 7, 7:30 PM CSTSevere Thunderstorm WarningTOPLyon, Osage60 min
Mar 7, 8:20 PM CSTSevere Thunderstorm WarningTOPDouglas, Franklin, Osage55 min
Mar 7, 8:42 PM CSTSevere Thunderstorm WarningTOPLyon33 min
Mar 7, 9:15 PM CSTSevere Thunderstorm WarningTOPOsage45 min
Mar 7, 9:38 PM CSTFlash Flood WarningTOPLyon, Osage112 min
Mar 7, 10:37 PM CSTSevere Thunderstorm WarningTOPLyon23 min
Mar 7, 10:53 PM CSTSevere Thunderstorm WarningTOPLyon, Osage, Shawnee, Wabaunsee37 min
Mar 7, 11:24 PM CSTSevere Thunderstorm WarningTOPOsage, Shawnee36 min
Mar 7, 11:30 PM CSTFlash Flood WarningTOPLyon, Osage60 min
Mar 7, 11:40 PM CSTSevere Thunderstorm WarningTOPDouglas, Franklin, Osage50 min
Mar 7, 11:41 PM CSTAreal Flood AdvisoryTOPDouglas2 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.